Alert archive / Iowa / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 41, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 31, 2026, 12:36 AM CDT for Iowa County, Johnson County, Linn County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2026, 12:36 AM CDT (05:36 UTC)
- Expired
- Mar 31, 2026, 12:58 AM CDT
- In force
- 22 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Iowa County, IA, Johnson County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 9:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 2123 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:34 AM CDT, 2 minutes earlier. Its key messages:
- An elevated fire risk on Tuesday for the area with the greenup still slowly occurring.
- Scattered thunderstorms are forecast tonight mainly along and north of I-80, with a slight (level 2 out of 5) risk for severe thunderstorms with large hail.
- There is a marginal (level 1 out of 5) risk for severe storms Tuesday afternoon/evening.
- Southwest flow aloft will bring moisture into the Midwest with a high (>80%) probability of moderate to heavy rainfall Wednesday through Saturday.
Area forecast discussion, Mar 31, 12:34 AM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1234 AM CDT Tue Mar 31 2026 .KEY MESSAGES... - An elevated fire risk on Tuesday for the area with the greenup still slowly occurring. - Scattered thunderstorms are forecast tonight mainly along and north of I-80, with a slight (level 2 out of 5) risk for severe thunderstorms with large hail. - There is a marginal (level 1 out of 5) risk for severe storms Tuesday afternoon/evening. - Southwest flow aloft will bring moisture into the Midwest with a high (>80%) probability of moderate to heavy rainfall Wednesday through Saturday. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 208 PM CDT Mon Mar 30 2026 A southwesterly low level jet is forecast to develop this evening across the area after 00 UTC (7 PM) with the best 850 MB convergence north of Interstate 80. Initially, model soundings show lots of dry air in the sub cloud layer with higher based storms. If storms can form between 7 and 10 MPH, this dry air in the subcloud layer will increase the chances of damaging winds gusts with any thunderstorms. The wind gusts threat will continue overnight as model soundings have inverted-V soundings and CAMs show wind gust potentail with any storms especially the HRRR. After 03 UTC (9 PM) some model soundings show the potential for storms to be elevated increasing the chance for large hail up to the size of a golfball especially if most unstable CAPE over 2000 J/KG is realized. There is lower confidence that storms will move southeastward or expand south of Interstate 80 tonight. Temperatures will remain mild overnight and be in the lower 60s The Slight Risk or level (2 out of 5) was expanded southward across the area and is now generally along and north of Interstate 80 with the Marginal Risk (level 1 out of 5) expanded southward to the Iowa/Missouri border and eastward across parts of west central Illinois. In the zonal flow aloft, models show a shortwave trough moving along the US/Canadian border and driving a cold front southeastward across the area on Tuesday afternoon. Convergence along the front will lead to showers and thunderstorms developing and moving southeastward across the area. Ahead of the front warm air and moisture will be in place with as much as 2000 J/KG of CAPE across the area with 30 knots of 0 to 6 km shear. In general, the severe threat will be lower on Tuesday than tonight. A marginal risk for severe storms is in place across the entire area on Tuesday. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Issued at 208 PM CDT Mon Mar 30 2026 Wednesday through Sunday An unsettled pattern continues through the remainder of this week. Current ensemble forecasts indicate above-normal moisture transport from the Gulf into the region, with PWAT values ranging from the 75th to 99th percentiles Wednesday through Saturday. Total QPF Wednesday through Saturday is greatest south of I-80, with up to 75% chance of exceeding 2 inches of QPF. Given this is still 3-6 days out in the forecast, this area can shift/expand. Multiple mechanisms will support rainfall associated with a central Plains low Wednesday through Thursday. Initially, a stalled cold front along northern Missouri to central Illinois will provide lift across at least the southern CWA, leading to showers on Wednesday. As the low continues to develop Wednesday night and move into southwestern Iowa, a LLJ will provide additional lift, leading to increased rainfall. The axis of greatest QPF has been trending northward into our area, with all of the area at 75% or higher chance of 1 inch or more. Friday currently looks to be drier during the day, with rain chances returning Friday night into Saturday as an upper level trough moves through the area. QPF with this system is currently projected to be lighter than with the Wednesday-Thursday system, as moisture supply will not be as high. A cold front Saturday night will sweep away the remaining moisture plume, leading to a cool and dry Sunday, which may be welcome after such a wet week. Antecedent dry conditions may prevent any flooding from successive days of rainfall, but we will have to watch if any areas receive multiple days of thunderstorms. The moisture-laden pattern does not favor a widespread severe weather threat at this point. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1229 AM CDT Tue Mar 31 2026 Small cluster of convection in eastern Iowa will move into northern Illinois through 12z/31. Very short range models suggest the potential of convection firing on an outflow boundary into southeast Iowa and west central Illinois through 14z/31. LLWS concern continues through sunrise before ending. Cold front to sweep through after 17z/31 which should see a brief jump in wind speeds during the wind shift. Isolated to scattered convection to be mainly east of the Mississippi through 02z/01. && .FIRE WEATHER... Issued at 307 AM CDT Mon Mar 30 2026 Tuesday... Additional moisture arriving on Tuesday will temper the drop in humidity levels. However, windy conditions along with warm temperatures ahead of the cold front will create an elevated fire risk. && .CLIMATE... Issued at 249 AM CDT Sat Mar 28 2026 Record highs for March 31st.... Burlington.........82 in 1986 Cedar Rapids.......81 in 1986 Dubuque............79 in 1986 Moline.............83 in 1986 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Delaune LONG TERM...Ellingworth AVIATION...08 FIRE WEATHER...08 CLIMATE...08
Hazardous weather outlook, Mar 30, 3:24 PM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 324 PM CDT Mon Mar 30 2026 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-312030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 324 PM CDT Mon Mar 30 2026 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Tonight, isolated to scattered thunderstorms are expected, mainly north of Interstate 80, with a few severe storms possible. The primary severe risk will be large hail with a secondary risk of damaging winds. The Storm Prediction Center has a marginal, level 1 out of 5, risk along and north of the Iowa Missouri border. A slight, level 2 out of 5, risk exists north of a Fairfield to Moline to Sterling Rock Falls line. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A cold front will move across the area on Tuesday. Winds gusting up to 30 mph and very warm temperatures are forecast ahead of the front and will result in an elevated fire risk Tuesday. Thunderstorms are expected on Tuesday with severe storms possible in the afternoon and evening. The primary risks are damaging winds and large hail. The Storm Prediction Center has a marginal, level 1 out of 5, risk of severe storms for the area. A widespread moderate to heavy rain event will be seen Wednesday night through Thursday night. Within bank rises on area waterways are expected to occur by the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and again on Tuesday. Rainfall reports over 1 inch this week will be appreciated.
In the hours before
Special weather statement, Mar 30, 8:50 PM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
850 PM CDT Mon Mar 30 2026
IAZ054-ILZ001-007-310230-
Carroll IL-Jo Daviess IL-Jackson IA-
850 PM CDT Mon Mar 30 2026
...Strong thunderstorms will impact portions of northwestern Carroll,
southeastern Jo Daviess and Jackson Counties through 930 PM CDT...
At 850 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Donatus to near Monmouth. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maquoketa, Mount Carroll, Savanna, Bellevue, Stockton, Preston,
Hanover, Elizabeth, Woodbine, Sabula, Miles, Andrew, La Motte,
Monmouth, Springbrook, Spragueville, Green Island, Nashville, Fulton,
and Massbach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4219 8991 4203 8993 4203 9090 4207 9090
4233 9062 4241 8992
TIME...MOT...LOC 0150Z 257DEG 44KT 4231 9053 4208 9084
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FriedleinLocal storm report, Mar 30, 10:03 PM CDT, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1003 PM CDT Mon Mar 30 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM Tstm Wnd Dmg 5 SSE Hanover 42.19N 90.24W
03/30/2026 Carroll IL Law Enforcement
Large tree downed at the outskirts of the
U.S. Savanna Army Depot. Time estimated via
radar.
&&
MTFSpecial weather statement, Mar 31, 12:17 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1217 AM CDT Tue Mar 31 2026
IAZ052-053-310600-
Linn IA-Jones IA-
1217 AM CDT Tue Mar 31 2026
...A strong thunderstorm will impact portions of southeastern Linn
and Jones Counties through 100 AM CDT...
At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm over
Springville, or 11 miles northeast of Cedar Rapids, moving east at 50
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Rapids, Anamosa, Marion, Springville, Olin, Wyoming, Bertram,
Martelle, Onslow, Morley, Center Junction, Stone City, Viola,
Whittier, Langworthy, Canton, Wanatee Park, Marion Airport, Matsell
Bridge Natural Area, and Wapsipinicon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Iowa.
&&
LAT...LON 4195 9162 4212 9161 4225 9090 4200 9090
TIME...MOT...LOC 0516Z 257DEG 44KT 4205 9149
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
McClureLocal storm report, Mar 31, 12:25 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1225 AM CDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM Hail 2 WNW Marion 42.04N 91.63W
03/31/2026 E0.70 Inch Linn IA Trained Spotter
&&
CMDSpecial weather statement, Mar 31, 12:31 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1231 AM CDT Tue Mar 31 2026
IAZ051-052-063-064-310615-
Linn IA-Iowa IA-Benton IA-Johnson IA-
1231 AM CDT Tue Mar 31 2026
...Strong thunderstorms will impact portions of southern Linn,
northern Iowa, southeastern Benton and northwestern Johnson Counties
through 115 AM CDT...
At 1231 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marion to Walford to near Williamsburg.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Rapids, Marengo, Marion, Coralville, North Liberty, Hiawatha,
Robins, Williamsburg, Fairfax, Tiffin, Ely, Atkins, Walford, Palo,
Swisher, Newhall, Oxford, Blairstown, Van Horne, and Shueyville.
This includes the following highways...
Interstate 80 in Iowa between mile markers 206 and 238.
Interstate 380 between mile markers 1 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
east central Iowa.
&&
LAT...LON 4204 9214 4209 9177 4213 9155 4196 9144
4164 9169 4163 9230 4165 9230
TIME...MOT...LOC 0531Z 259DEG 34KT 4209 9159 4187 9182 4166 9209
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
McClureThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 8:50 PM CDT | Special Weather Statement | DVN | Jackson | 40 min |
| Mar 30, 8:59 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 49 min |
| Mar 31, 12:17 AM CDT | Special Weather Statement | DVN | Jones, Linn | 43 min |
| Mar 31, 12:31 AM CDT | Special Weather Statement | DVN | Iowa, Linn | 44 min |
| Mar 31, 1:30 AM CDT | Special Weather Statement | DVN | Johnson | 45 min |
| Mar 31, 2:15 AM CDT | Special Weather Statement | DVN | Cedar, Johnson | 45 min |
| Mar 31, 3:13 AM CDT | Special Weather Statement | DVN | Scott | 47 min |
| Mar 31, 7:15 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa, Washington | 27 min |
| Mar 31, 8:11 AM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine, Washington | 49 min |
| Mar 31, 9:30 AM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Washington | 45 min |
| Mar 31, 9:34 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa | 30 min |
| Mar 31, 10:10 AM CDT | Severe Thunderstorm Warning | DVN | Louisa, Washington | 35 min |
| Mar 31, 10:23 AM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 29 min |
| Mar 31, 4:21 AM CDT | Special Weather Statement | DVN | Rock Island | 39 min |
| Mar 31, 5:40 AM CDT | Special Weather Statement | DVN | Bureau | 80 min |
| Mar 31, 6:04 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 41 min |
| Mar 31, 7:13 AM CDT | Special Weather Statement | DVN | Mercer | 47 min |
| Mar 31, 7:18 AM CDT | Severe Thunderstorm Warning | DVN | Henderson, Mercer, Warren | 42 min |
| Mar 31, 7:28 AM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 47 min |
| Mar 31, 7:42 AM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 24 min |
| Mar 31, 8:40 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 20 min |
| Mar 31, 9:56 AM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 19 min |
| Mar 31, 10:27 AM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 26 min |
| Mar 31, 2:23 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.